PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What medicines can lead to your pupils looking big?

ANSWER

A few medicines can affect the muscles that control your pupils and prevent them from getting smaller when light shines in. These meds include:

  • Atropine (Atropen), which treats problems with heart rhythm, stomach issues, and some types of poisoning
  • Antihistamines, like diphenhydramine (Benadryl, Genahist, Naramin, Sominex, Unisom)
  • Decongestants, like pseudoephedrine (Afrinol, Sudafed)
  • Motion sickness and anti-nausea medicines such as dimenhydrinate (Dramamine) or a scopolamine patch
  • Parkinson's medications such as amantadine (Symmetrel) and carbidopa-levodopa (Sinemet)
  • Tricyclic antidepressants like amitriptyline (Elavil) and desipramine (Norpramin)
  • Botulinum toxin (Botox, Myobloc)
  • Anti-seizure drugs, such as phenobarbital (Luminal) and topiramate (Topamax)

From: Why Do My Pupils Look Big? WebMD Medical Reference

SOURCES:

American Academy of Ophthalmology: "Pharmacologic Dilation of Pupil," "What Can Cause A Fixed Pupil?" "What to Expect When Your Eyes Are Dilated."

Benjamin, W., Borish, I. , Butterworth-Heinemann, 2006. Borish's Clinical Refraction

Headway: the Brain Injury Association: "Treatment and Recovery."

Lee, Andrew G., et al. Slack Inc., 2009. Curbside Consultation in Neuro-ophthalmology: 49 Clinical Questions,

Mayo Clinic: "Traumatic brain injury: Tests and diagnosis."

Moorfields Eye Hospital: "Anatomy of the eye."

The Discovery Eye Foundation: "Pupils Respond to More Than Light."

University of Illinois Extension: "Warning Signs and Symptoms of Common Illegal Drugs."

University of Maryland School of Medicine: "Anticholinergic or Sympathomimetic."

Reviewed by Whitney Seltman on August 6, 2019

SOURCES:

American Academy of Ophthalmology: "Pharmacologic Dilation of Pupil," "What Can Cause A Fixed Pupil?" "What to Expect When Your Eyes Are Dilated."

Benjamin, W., Borish, I. , Butterworth-Heinemann, 2006. Borish's Clinical Refraction

Headway: the Brain Injury Association: "Treatment and Recovery."

Lee, Andrew G., et al. Slack Inc., 2009. Curbside Consultation in Neuro-ophthalmology: 49 Clinical Questions,

Mayo Clinic: "Traumatic brain injury: Tests and diagnosis."

Moorfields Eye Hospital: "Anatomy of the eye."

The Discovery Eye Foundation: "Pupils Respond to More Than Light."

University of Illinois Extension: "Warning Signs and Symptoms of Common Illegal Drugs."

University of Maryland School of Medicine: "Anticholinergic or Sympathomimetic."

Reviewed by Whitney Seltman on August 6, 2019

NEXT QUESTION:

How can you tell if brain injury or disease is causing your pupils to appear large?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: